Alert archive / Michigan / Winter Weather Advisories in 2020

Winter Weather Advisory 21, NWS Gaylord, MI

November 17, 20204 counties in Michigan

NWS Gaylord, MI issued this winter weather advisory at Nov 17, 2020, 1:57 AM EST for 4 counties in Michigan. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 1:57 AM EST (06:57 UTC)
Expired
Nov 18, 2020, 12:43 AM EST
In force
23 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Chippewa County, MI, Crawford County, MI, Kalkaska County, MI

The radar

The NCL Michigan radar (KAPX), 32 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2020-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2020-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS43 KAPX 170657
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
157 AM EST Tue Nov 17 2020

MIZ086>088-171500-
/O.NEW.KAPX.WW.Y.0021.201117T0700Z-201118T0400Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, and Drummond Island
157 AM EST Tue Nov 17 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Lake effect snow. Total snow accumulations of 2 to 5
  inches with localized amounts up to 7 inches.

* WHERE...Western Chippewa, Central Chippewa and Southeast 
  Chippewa Counties.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
4 follow-up statements
164 
WWUS43 KAPX 171518
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1018 AM EST Tue Nov 17 2020

MIZ021-027-028-172330-
/O.EXA.KAPX.WW.Y.0021.000000T0000Z-201118T0400Z/
Antrim-Kalkaska-Crawford-
Including the cities of Mancelona, Kalkaska, and Grayling
1018 AM EST Tue Nov 17 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Lake effect snow. Additional snow accumulations of up to
  4 inches locally up to 6 inches possible.

* WHERE...Antrim, Kalkaska and Crawford Counties.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow and blowing snow 
means that visibilities will be highly variable and be limited at
times due to a combination of falling and blowing snow. Use 
caution when traveling...especially in open areas.

Slow down and use caution while traveling. 

&&

$$

MIZ086>088-172330-
/O.CON.KAPX.WW.Y.0021.000000T0000Z-201118T0400Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, and Drummond Island
1018 AM EST Tue Nov 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Lake effect snow. Additional snow accumulations of up 
  to 4 inches with locally up to 6 inches possible.

* WHERE...Southeast Chippewa, Western Chippewa and Central 
  Chippewa Counties.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow and blowing snow 
means that visibilities will highly variable and be limited at
times due to a combination of falling and blowing snow. Use 
caution when traveling...especially in open areas.

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
429 
WWUS43 KAPX 172028
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
328 PM EST Tue Nov 17 2020

MIZ086>088-180400-
/O.CON.KAPX.WW.Y.0021.000000T0000Z-201118T0400Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, and Drummond Island
328 PM EST Tue Nov 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Lake effect snow. Additional snow accumulations of up to
  2 inches with locally higher amounts possible.

* WHERE...Southeast Chippewa, Western Chippewa and Central 
  Chippewa Counties.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ021-027-028-180400-
/O.CON.KAPX.WW.Y.0021.000000T0000Z-201118T0400Z/
Antrim-Kalkaska-Crawford-
Including the cities of Mancelona, Kalkaska, and Grayling
328 PM EST Tue Nov 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Lake effect snow. Additional snow accumulations of up 
  to two inches with locally higher amounts possible.

* WHERE...Antrim, Kalkaska and Crawford Counties.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
374 
WWUS43 KAPX 180259
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
959 PM EST Tue Nov 17 2020

MIZ021-027-028-180400-
/O.CAN.KAPX.WW.Y.0021.000000T0000Z-201118T0400Z/
Antrim-Kalkaska-Crawford-
Including the cities of Mancelona, Kalkaska, and Grayling
959 PM EST Tue Nov 17 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

The lake effect snow showers are diminishing as drier air moves
into the area. Therefore the advisory has been cancelled. Any
additional snow accumulations will be less than one inch.  

$$

MIZ086>088-180900-
/O.EXT.KAPX.WW.Y.0021.000000T0000Z-201118T0900Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, and Drummond Island
959 PM EST Tue Nov 17 2020

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 AM EST
WEDNESDAY...

* WHAT...Lake effect snow showers. Additional snow accumulations 
  of 1 to 2 inches possible.

* WHERE...Southeast Chippewa, Western Chippewa and Central 
  Chippewa Counties.

* WHEN...Until 4 AM EST Wednesday.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
239 
WWUS43 KAPX 180543
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1243 AM EST Wed Nov 18 2020

MIZ086>088-180645-
/O.CAN.KAPX.WW.Y.0021.000000T0000Z-201118T0900Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, and Drummond Island
1243 AM EST Wed Nov 18 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

The worst of the snow is done. Only some very light snow is
expected through daybreak. Therefore, the winter weather 
advisory has been cancelled. 

$$

http://www.weather.gov/gaylord

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Nov 16, 11:58 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 16, 11:58 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1158 PM EST Mon Nov 16 2020

.UPDATE...
Issued at 940 PM EST Mon Nov 16 2020

Synoptic light snow has been falling this evening over far
southern parts of the forecast area (MBL/CAD/Gladwin). This is
associated with a well-defined shortwave moving ese-ward into the
central Great Lakes. The rest of northern lower MI is relatively
quiet, though with a Superior-Huron lake effect band edging closer
to Cheboygan and Rogers. More vigorous (but transitory) lake
effect is occurring in eastern upper MI. Bands are being displaced
southward with time as 1000-850mb winds gradually veer from wnw
to nw. Sault Canada vsby was down to 1 1/4SM earlier in a
graupelly snow.

The re-establishment of a Superior connection thanks to veering
winds will reinvigorate snow showers in northern lower MI, toward
and after midnight. That said, for earlier parts of the night
pops have already been sharply lowered. There is vigorous enough
activity in eastern upper MI to support a general 1-3" in Chippewa
Co. The real question is where and when any dominant bands can get
established, once the fetch settles down. And the primary signal
from the models is that this will take until somewhat late in the
overnight. Eventually, in northern lower, a stronger band will
likely set up from Bellaire to HTL (as expected by the day shift),
but that will take until well past midnight. Similarly, a
dominant band off of Superior (with a Lk Nipigon origin, a common
sight early in the season) should favor something along or just
east of a Paradise- Cedarville-Rogers City band.

Have made adjustments to pops/QPF into Tue morning, in particular
increasing snow amounts near that Paradise-Cedarville-Rogers
axis. The HRRR spitting out of 0.70" QPF in central Chippewa Co by
mid afternoon Tue is probably overdone, but does raise eyebrows
here anyways. Have 2-5" over 18hrs (overnight-Tue afternoon) from
western Chip to eastern Mack, eastern Presque Isle, and far ne
Alpena Cos. I'm not issuing an advisory at this time, but
seriously considered doing so. Confidence level isn't quite there,
yet. Will make some changes to the HWO shortly, and of course this
and later shifts will be watching trends closely.

The day shift already targeted a small area of Antrim/Kalkaska Cos
for 2-5" overnight and Tue, that still looks reasonable.

&&

.NEAR TERM...(Through Tuesday)
Issued at 241 PM EST Mon Nov 16 2020

...Lake Effect Snow for Some Tonight into Tuesday...

High Impact Weather Potential...Possible slick roads and reduced
visibility across the snowbelts.

Pattern Synopsis/Forecast...Northwest flow aloft will continue to
transport cold air into the region tonight into Tuesday. Surface
high pressure will then begin to build in Tuesday afternoon.

Primary Forecast Concerns...Extent and intensity of lake effect
snow.

A short wave currently moving across Wisconsin will increase
moisture and over lake instability across northern Michigan
overnight into Tuesday morning. The flow will veer from westerly
this afternoon into the northwest later this evening and continue
into Tuesday. Therefore, am expecting northwest flow lake effect
snow showers to be on the increase tonight then continue into
Tuesday morning (may be a little mixy near the shorelines). Surface
high pressure and associated drier air should then begin to diminish
activity Tuesday afternoon and evening. There is plenty of over lake
instability with lake/850 mb delta ts in the lower 20s. However,
moisture is just okay with 850-700 mb rh on the order of 60 to 70
percent. Looking at model soundings...more of the same with
inversion heights only expanding to a modest 4000 to 5000 feet or
so. The flow should tap both Lake Superior and Lake Michigan and
with the excellent over lake instability there could be a couple of
decent bands that form...one across eastern upper and another one
off of Lake Michigan targeting the Kalkaska and Houghton Lake areas.
Won't go too crazy with accumulations for now due to uncertainty
over how things set up with upwards of a couple of inches in these
areas. However the overnight shift should monitor current trends and
an advisory though unlikely isn't out of the question. Meanwhile,
plenty of clouds across much of northern Michigan should limit
diurnal and nighttime temperature ranges so increased lows into the
mid 20s to low 30s and lowered highs into the upper 20s to mid 30s.
Northwest winds will pick some with gusts pushing 25 to 30 mph
overnight into Tuesday morning. These winds will make it feel rather
brisk with apparent temperatures only ranging from the mid teens to
low 20s Tuesday...burr!

&&

.SHORT TERM...(Tuesday night through Thursday)
Issued at 241 PM EST Mon Nov 16 2020

High impact weather potential: Some chances for lake effect snow,
only light accumulations expected at this time.

Pattern synopsis and forecast:

Northwesterly flow will continue as the forecast area remains wedged
between high pressure centered off to our southwest and a low
pressure system east of the Hudson Bay. There is still available
moisture, delta t/s reaching nearly 20C, and inversion
heights of around 4-5kft...expect lake effect snow Tuesday night
through Wednesday morning. I do not expect too much accumulation of
the snow to occur...only minor accumulations. Said high pressure to
our southwest will be building into the forecast area...providing
drier low-levels and flow will become more anticyclonic. Only
forecasting about 1-2" as the highest snow totals by Wednesday
morning. High pressure will continue to build over the Great Lakes
region Wednesday...decreasing cloudiness and ending precipitation
chances. Skies will be partly to mostly cloudy Wednesday afternoon
and beyond. A very weak and moisture starved cold front will
approach the forecast area during the day Thursday...increasing
cloudiness, but no precipitation is forecast at this time.

Winds will begin to back to the southwest through Wednesday morning
and decreasing in intensity as the pressure gradient relaxes and
high pressure builds in. As the high pressure moves to the east the
winds will become gusty once again as the forecast area is once again
wedged between a low pressure system off to the northwest an the
aforementioned high pressure off to our southeast...tightening the
pressure gradients once again and producing wind gusts of around 20
mph by the late afternoon/evening hours. Winds will continue to be
gusty and out of the southwest throughout the remainder of this
forecast period.

Daytime temperatures will be in the upper 30s to low 40s Wednesday
with the WAA on southwesterly winds and warm into the low 50s
Thursday. Overnight lows Tuesday night will generally be in the 20s,
with some of our "cold spots" reaching into the teens. Wednesday
night will only drop into the upper 20s to low 30s.

.LONG TERM...(Thursday night through Monday)
Issued at 241 PM EST Mon Nov 16 2020

High impact weather potential: None

High pressure will continue to dominate northern Michigan's weather,
with precipitation-free weather and partly to mostly cloudy skies
throughout much of the day Friday. The long term models are hinting
at the next storm system developing on the lee side of the Rockies
and beginning to impact the Great Lakes region by Friday night and
continuing to do so through the rest of the forecast period with
synoptic precipitation falling as either a rain/snow mix or all
snow. There is an area of high pressure and dry air just north of
the northern edge of this system...which could make a defining line
of where precipitation is and isn't. This will be something to watch
for in the future model runs. As of right now the line is running
through the Straits area, but could waver north or south in future
runs. Winds could be gusty at times...especially during the
afternoon hours with diurnal mixing, but no major wind system
noticed at this time. Temperatures will remain a bit above
normal. Nighttime temperatures will generally be in the 30s, with
warmer temperatures near the shorelines of the Great Lakes.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1158 PM EST Mon Nov 16 2020

Lake effect clouds and snow showers will continue for much of this
TAF period. Though brief vsby restrictions are possible anywhere
overnight and Tuesday, the best bands should largely avoid the TAF
sites. However, MVFR cigs should become more prevalent with time
as cooler air works into northern MI.

Nw winds will become a little gustier overnight and Tuesday.

&&

.MARINE...
Issued at 241 PM EST Mon Nov 16 2020

Small craft advisory wind speeds are expected through at least
Tuesday and across some spots into the first half of Tuesday night.
In addition, a few gusts to near gale force are possible later
tonight into Tuesday morning. High pressure and lighter winds arrive
overnight Tuesday into Wednesday morning. Return flow gusty
southerly flow then looks to ramp up Wednesday afternoon. Mainly
light lake effect showers are expected through Tuesday evening in
the typical snowbelts.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 11 PM EST Tuesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 11 PM EST Tuesday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 11 PM EST Tuesday for LSZ321-322.
&&

UPDATE...JZ
NEAR TERM...AS
SHORT TERM...TL
LONG TERM...TL
AVIATION...JZ
MARINE...AS
Hazardous weather outlook, Nov 16, 9:47 PM EST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
947 PM EST Mon Nov 16 2020

MIZ016>018-020>036-041-042-086>088-095>099-171200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
947 PM EST Mon Nov 16 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Localized lake effect snow bands will become more intense in
northern Michigan overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lake effect snow bands will continue Tuesday. Moderate snow
accumulations are possible in some parts of eastern upper Michigan
(especially from Whitefish Point to Cedarville), northwest lower
Michigan (from Bellaire to Houghton Lake), and northeast lower
Michigan (near Rogers City and Alpena).

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain and snow amounts, as well
as significant wind speeds and resulting damage to the National
Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
947 PM EST Mon Nov 16 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 3:26 PM ESTGale WarningAPX49 hr
Nov 17, 3:58 PM ESTLakeshore Flood AdvisoryAPXBenzie, Charlevoix, Emmet, Leelanau, Mackinac, Manistee48 hr

Nearby

Winter Weather Advisories in Michigan, 2020Every winter weather advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.